Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 18, NWS Duluth, MN

July 7, 2000Itasca County, Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 7, 2000, 11:47 AM CDT for Itasca County, Saint Louis County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2000, 11:47 AM CDT (16:47 UTC)
Expired
Jul 7, 2000, 12:30 PM CDT
In force
43 min
Issued by
NWS Duluth, MN
Area
Whole counties

Counties Itasca County, MN, Saint Louis County, MN

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 4.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2000-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2000-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 071649
SVRDLH
MNC061-137-071730-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1147 AM CDT FRI JUL 7 2000

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ITASCA COUNTY IN MINNESOTA
  CENTRAL ST. LOUIS COUNTY IN MINNESOTA

* UNTIL 1230 PM CDT

* AT 1147 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8
  MILES NORTHWEST OF NASHWAUK...OR ABOUT 17 MILES NORTHEAST OF GRAND
  RAPIDS...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KEEWATIN AROUND 1155 AM CDT
  HIBBING AROUND NOON CDT
  LITTLE SWAN AROUND 1210 PM CDT
  IRON JUNCTION AROUND 1220 PM CDT

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AROUND 60 MPH...STAY 
INDOORS AWAY FROM WINDOWS.  STORM HAS HISTORY OF TREE DAMAGE.

$$
KFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:00 AM CDT, 9 hours 47 minutes earlier.

Area forecast discussion, Jul 7, 2:00 AM CDT, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
200 AM CDT FRI JUL 7 2000

FORECAST CONCERNS ARE AGAIN ON PCPN AND TEMPS. MODELS STILL HAVING A
VERY DIFFICULT TIME WITH HANDLING OF WEAK EMBEDDED IMPULSES TRYING TO
RIDE OVER THE RIDGE. SFC BASED HUDSON HIGH IS ALSO HANGING TOUGH
EVEN THOUGH THE MODELS TRY TO BREAK IT DOWN WITH EVERY NEW RUN. WILL
STICK WITH PERSISTENCE FOR PACKAGE AND TRY A COMPROMISE BETWEEN ALL
MODELS.

LATEST SATELLITE IMAGERY FEATURES MCS OVER SOUTHERN MANITOBA.
MAINLY CI ACROSS CWFA WITH SOME ISOLATED SC. 88D RADAR MOSAIC PLACE
A FEW TSRA IN NW MN IN ASSOCIATION WITH THE MCS. 06Z MSAS SFC
PRESSURE PLOT MAINTAINS THE SFC RIDGING OVER THE CWFA.

SMALL VORT MAX RIDES OVER THE UPPER LEVEL RIDGE TODAY WITH A PIECE
OF ENERGY SPINNING OFF OF IT INTO NE MN AND NW WI BETWEEN 18Z AND
00Z. UPPER LEVEL DIVERGENCE IS MAXIMIZED OVER MAINLY CENTRAL MN AND
SOME OF NORTHERN MN ON THE NOSE OF 100KT JET STREAK AT H25. THIS IS
ALSO REFLECTED IN THE UVV FIELD AT H7. HOWEVER...SFC RIDGING TO
CONTINUE OVER CWFA THROUGH THE DAY. DRY EASTERLY FLOW AROUND THE
HUDSON HIGH WILL DELAY ANY PCPN FROM INITIATION...EXCEPT IN THE
SOUTHERN TIER OF CWFA WHERE SFC DEWPOINTS ARE FORECAST TO RISE INTO
THE MIDDLE TO UPPER 60S BY 00Z. INSTABILITY PARAMETERS SUGGEST THE
POTENTIAL FOR STRONG TSRA TO DEVELOP ALONG QUASI-STATIONARY
BOUNDARY EXPECTED TO BE DRAPED FROM SE ND/NE SD BORDER AREA INTO
CENTRAL MN. THESE STORMS MAY CLIP AFOREMENTIONED PARTS OF CWFA.
HEAVY RAIN ALSO POSSIBLE AS PRECIPITABLE WATERS RISE TO OVER 1.5
INCHES. MORE STABLE AIR IS ANTICIPATED CLOSER TO LAKE SUPERIOR DUE TO
THE DRIER FLOW OF AIR. WILL MAKE SOME ADJUSTMENTS TO FORECAST WHERE
NECESSARY TO REFLECT THIS.

WEAK IMPULSE THEN MEANDERS UNDER THE UPPER LEVEL RIDGE THROUGH WI
TONIGHT. QUASI-STATIONARY BOUNDARY SINKS SOUTH TOWARD SOUTHERN MN/WI
AREAS. THIS WILL KEEP MOST OF THE PCPN SOUTH OF THE CWFA. AGAIN...
THE EXCEPTION BEING THE SOUTHERN TIER...ESPECIALLY WI...AS THEY WILL
BE THE CLOSEST TO THE ACTION.

NVA PROGGED OVER THE CWFA ON SATURDAY UNTIL 18Z...THEN ETA/MESOETA
GENERATE A SHORT WAVE TROF UNDERCUTTING THE UPPER LEVEL RIDGING.
WILL IGNORE THIS AS UPPER LEVEL SUPPORT FROM THE H25 JET HAS SHIFTED
OFF TO THE EAST. AVN/NGM TRY TO LIFT THE BOUNDARY FROM SOUTHERN
MN/WI NORTH AS A WARM FRONT ON SATURDAY...WHILE THE ETA/MESOETA KEEP
IT PARKED OVER THE SAME AREA. WITH NO INDICATION OF ANY MECHANISM
AVAILABLE TO LIFT THIS BOUNDARY NORTHWARD...BELIEVE IT WILL REMAIN
SOUTH OF THE CWFA. HOWEVER...WILL MAINTAIN LOW POPS AS CONFIDENCE
IS LOW.

GUIDANCE TEMPS HAVE NOT DONE VERY WELL LATELY AND WILL USE
PERSISTENCE.

.DLH...NONE.

GSF

In the hours before

Special weather statement, Jul 7, 9:30 AM CDT, 2 hours 17 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-072000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
930 AM CDT FRI JUL 7 2000

...SLIGHT RISK OF SEVERE WEATHER IN NORTH CENTRAL MINNESOTA TODAY
AND ACROSS ALL OF THE NORTHLAND TONIGHT...

THREAT...
LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

DISCUSSION...
A LOW PRESSURE SYSTEM IN THE DAKOTAS AND WESTERN MINNESOTA WILL BE
THE FOCUS FOR STRONG THUNDERSTORMS TODAY. ATMOSPHERIC CONDITIONS SHOW
THE STRONGEST STORMS MAY BEGIN TO ROTATE...WHICH WILL INCREASE
THE POSSIBILITY OF TORNADOES. THESE TYPES OF STORMS ALSO HAVE A
HIGHER LIKELIHOOD OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE
MAIN THREAT TODAY SHOULD REMAIN WEST OF A LINE FROM CRANE LAKE TO
AITKIN. TONIGHT...ANOTHER WEATHER DISTURBANCE IS EXPECTED TO ERUPT
IN NORTHEASTERN MINNESOTA...AND MOVE EASTWARD INTO NORTHWESTERN
WISCONSIN. SOME OF THE OVERNIGHT STORMS MAY ALSO BE ROTATING...SO
ISOLATED TORNADOES WILL BE POSSIBLE...BUT LARGE HAIL WILL BE THE
PRIMARY THREAT.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

SHIMON

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.